“ Author Information ”“
An event is serious (based on the ICH definition) when the patient outcome is:
* congenital anomaly
* other medically important event
A 29-year-old woman exhibited lack of efficacy during treatment with methylprednisolone and diphenhydramine for idiopathic nonhistaminergic acquired angioedema of the tongue [not all routes stated].
The woman, who had a history of class 3 obesity, hyperlipidaemia and type 2 diabetes mellitus, was admitted for hypoxaemic respiratory failure secondary to reverse transcription PCR confirmed diagnosis of SARS-CoV-2 infection 7 days after onset of symptoms. She received hydroxychloroquine 400mg twice a day, followed by 200mg twice a day on the next day. On day 4 of admission, she developed acute respiratory distress syndrome. Hence, she was intubated and was given midazolam and hydromorphone for pain and sedation management. The following day, she was diagnosed with bactaraemia and was given vancomycin and piperacillin/tazobactam, which was then changed to ampicillin. On the day of intubation, she was enrolled in a clinical trial where she received remdesivir 100mg daily. She received a total 4 doses of remdesivir. On day 4, remdesivir was discontinued because of rise in transaminases level. On day 7 of intubation, she developed severe tongue angioedema without urticaria. Idiopathic nonhistaminergic acquired angioedema was considered. She had no history of drug allergies or angioedema. Her family history included angioedema. She had been receiving prophylactic anticoagulation with enoxaparin sodium [lovenox]. She received 2 doses of methylprednisolone 60mg daily and a dose of IV diphenhydramine 50mg every 6 hours. Her treatment with ampicillin was discontinued due to the concerns for hypersensitivity reaction. Due to the lack of improvement in her toungue swelling, she was treated empirically with complement C1 inhibitor protein [Berinert] for bradykinin-mediated angioedema on day 10 of intubation.
The woman's treatment with methylprednisolone, hydromorphone and diphenhydramine were stopped, and she was treated with loratadine. The following day, she had mild improvement in her toungue swelling. After 2 days, her toungue swelling abated completely. She remained intubated for several days due to severe agitation secondary to ICU delirium. On day 18, she was extubated. Eight days later, she was discharged (after a 27 day hospital stay).
Azmy V, et al. Idiopathic nonhistaminergic acquired angioedema in a patient with coronavirus disease 2019. Annals of Allergy, Asthma and Immunology 125: 600-602, No. 5, Nov 2020. Available from: URL: http://doi.org/10.1016/j.anai.2020.06.039
About this article
Cite this article
Diphenhydramine/methylprednisolone. Reactions Weekly 1839, 114 (2021). https://doi.org/10.1007/s40278-021-89952-5